Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 92, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 9, 2008, 3:53 PM EDT for 4 counties in North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2008, 3:53 PM EDT (19:53 UTC)
- Expired
- Jun 9, 2008, 4:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Duplin County, NC, Jones County, NC, Lenoir County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 79 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 3:58 PM EDT | HAIL 0.75 | Potters Hill, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1104 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 091954 SVRMHX NCC061-103-107-133-092030- /O.NEW.KMHX.SV.W.0092.080609T1953Z-080609T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 353 PM EDT MON JUN 9 2008 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DUPLIN COUNTY IN EASTERN NORTH CAROLINA... WESTERN JONES COUNTY IN EASTERN NORTH CAROLINA... SOUTHERN LENOIR COUNTY IN EASTERN NORTH CAROLINA... NORTHWESTERN ONSLOW COUNTY IN EASTERN NORTH CAROLINA... * UNTIL 430 PM EDT * AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR POTTERS HILL...OR ABOUT 18 MILES NORTHWEST OF HALF MOON. THIS STORM WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEULAVILLE PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3482 7763 3487 7790 3507 7782 3504 7761 TIME...MOT...LOC 1953Z 011DEG 2KT 3497 7774 $$
1 follow-up statement
000 WWUS52 KMHX 092003 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 402 PM EDT MON JUN 9 2008 NCC061-103-107-133-092030- /O.CON.KMHX.SV.W.0092.000000T0000Z-080609T2030Z/ DUPLIN NC-JONES NC-LENOIR NC-ONSLOW NC- 402 PM EDT MON JUN 9 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR NORTHWESTERN ONSLOW...SOUTHERN LENOIR...WESTERN JONES AND EASTERN DUPLIN COUNTIES... AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR POTTERS HILL...OR ABOUT 18 MILES NORTHWEST OF HALF MOON. THIS STORM WAS NEARLY STATIONARY. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYMAN AND BEULAVILLE THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZE HAIL. SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3482 7763 3487 7790 3507 7782 3504 7761 TIME...MOT...LOC 2002Z 011DEG 2KT 3497 7774 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:16 AM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jun 9, 11:16 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1116 AM EDT MON JUN 9 2008
.SYNOPSIS...
STRONG RIDGING SURFACE AND ALOFT OVER THE EASTERN SEABOARD WILL
CONTINUE TO PRODUCE HOT TEMPERATURES AND DANGEROUS HEAT INDICES OVER
THE REGION THROUGH TUESDAY. THE RIDGE WILL WEAKEN AND MOVE EAST OF
THE AREA ALLOWING A WEAK COLD FRONT WITH LIMITED MOISTURE TO
SETTLE SOUTH ACROSS THE AREA WEDNESDAY AND THURSDAY WITH
TEMPERATURES RETURNING TO NORMAL AND ONLY A SMALL CHANCE FOR A FEW
SHOWERS AND THUNDERSTORMS. THE FRONT WILL DIMINISH FRIDAY. HIGH
PRESSURE WILL BUILD OVER THE AREA SATURDAY. A COLD FRONT WILL
APPROACH THE AREA SUNDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR
THE EVANS ROAD WILDFIRE THIS AFTERNOON AND TUESDAY AFTERNOON.
&&
.NEAR TERM /THROUGH TONIGHT/...
PERSISTENCE FORECAST WITH VERY LITTLE CHANGE IN THE PATTERN
EXPECTED THROUGH TUESDAY. ATMOSPHERE IS STILL UNSTABLE BUT NOT AS
UNSTABLE AS YESTERDAY (-6/-8 LI AND CAPE VALUES 2000-2500 J/KG) AS
TEMPERATURES ALOFT HAVE WARMED SEVERAL DEGREES. DRY MID LEVEL AIR
WILL CONTRIBUTE TO DOWNDRAFT MOMENTUM AND A POTENTIAL FOR A
DAMAGING WIND GUST SHOULD ANY ISOLATED THUNDERSTORM GET ITS ACT
TOGETHER AS WINDEX VALUES WERE VERY HIGH IN THE 70-75 KT RANGE.
THE AREA WITH THE BEST CHANCE FOR A THUNDERSTORM WILL BE NEAR THE
WILDFIRE LIKE THE PAST SEVERAL DAYS.
MAIN STORY WILL CONTINUE TO BE THE RECORD HEAT WITH THE THIRD DAY
OF TRIPLE DIGIT HEAT AND DANGEROUS HEAT INDEX VALUES EXPECTED.
SMOKE FROM THE WILDFIRE HAS LIFTED DUE TO MIXING. THE PLUME IS
FANNING OUT AROUND HATTERAS AND SHOULD BEGIN TO MOVE NORTHWARD
LATE THIS AFTERNOON AS THE FLOW EVENTUALLY BECOMES SE.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
RIDGE WILL BEGIN TO SHIFT E ON TUE LEADING TO SLIGHTLY COOLER TEMPS
BUT STILL ONLY CHC FOR PCPN WILL BE NEAR WILDFIRE. MODELS INDICATE
COLD FRONT MOVES INTO PIEDMONT TROF POSISTION BY TUE EVENING...THEN
SLOWLY MOVES INTO ERN NC WED AND WED NIGHT. THIS WILL KEEP MAX TEMPS
MUCH CLOSER TO NORMAL WITH CHC OF TSTMS ALL ZONES.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
SECONDARY REINFORCING COLD FRONT WILL PROVIDE ADDITIONAL RELIEF AT
START OF PERIOD WITH SFC RIDGE PUSHING IN FROM N. GFS BRINGS ANOTHER
FRONT THROUGH FROM W EARLY SUN BUT HPC ADVISES THIS APPEARS TOO FAST
AND IS GOING WITH SLOWER ECMWF.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
CONTINUED VFR CONDITIONS ACROSS THE REGION WITH THE ONLY EXCEPTION
THE REGION OF SMOKE RESULTING FROM THE EVANS ROAD FIRE...WHICH
SHOULD REMAIN E OF TERMINALS. THE HOT CAPPED CONDITIONS ACROSS
THE REGION HAVE CAUSED SOME LOCALIZED HAZY CONDITIONS...WITH
PERIODS OF 5SM. A BIT MORE MOISTURE OVER THE REGION TODAY COULD
ALLOW FOR SOME SCT 5K FT CLOUDS THIS AFTERNOON...THEN CLEARING
ONCE AGAIN FOR THE OVERNIGHT HRS.
SIMILAR CONDITIONS TUE...BUT THEN AN INCREASE IN CLOUDS AND RAIN
CHANCES AS A WEAK FRONT APPROACHES WED.
&&
.MARINE...
MADE SOME MINOR ADJUSTMENTS TO MAINLY LAND WINDS/VERY CLOSE TO SHORE
THIS MORNING BASED ON CURRENT CONDS AND OBS FROM YESTERDAY...AS
PATTERN SEEMS VERY SIMILAR. EXPECTING THE WLY WINDS OVER THE NEAR
SHORE AREA AT THE MOMENT TO GO MORE VARIABLE EARLY THIS AFTN...THEN
MORE OF A SEA BREEZE BY LATER THIS AFTN AND EARLY THIS EVENING AS
THE MESO EFFECTS TAKE OVER THE SYNOPTIC BERMUDA PATTERN. WILL KEEP
PATCHY SMOKE WORDING FOR SOUNDS THIS AFTN...AND DENSER AREAS OF
SMOKE/LOWER VSBYS APPEARING LIKELY AGAIN TONIGHT FOR SOUNDS AND NRN
WATERS. SEAS REMAIN MINIMAL...MOSTLY AOB 4FT. AREAS S OF HATTERAS
FEELING THE 4-5 SECOND WIND WAVE FROM THE SW THE MOST WHILE EAST
FACING LOCATIONS HAVE THE BACKGROUND 12-14S SE SWELL AS
DOMINANT...SO MADE ADJUSTMENTS TO WAVE GRIDS ACCORDINGLY.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ029-044>047-
079>081-090>095-098-103.
MARINE...NONE.
&&
SYNOPSIS...JBM
NEAR TERM...JME
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...MW/SJ
MARINE...MW/SJHazardous weather outlook, Jun 9, 4:20 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 420 AM EDT MON JUN 9 2008 NCZ029-044-079-080-090>095-098-100830- MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- CARTERET-ONSLOW- 420 AM EDT MON JUN 9 2008 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. ABOVE NORMAL TEMPERATURES ARE EXPECTED TO PRODUCE HEAT INDEX VALUES OF AROUND 105 DEGREES TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ABOVE NORMAL TEMPERATURES MAY REQUIRE A HEAT ADVISORY ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ045>047-081-103-100830- WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-OUTER BANKS DARE- 420 AM EDT MON JUN 9 2008 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. ABOVE NORMAL TEMPERATURES ARE EXPECTED TO LEAD TO HEAT INDEX VALUES OF AROUND 105 DEGREES TODAY. IN ADDITION TO THE HOT WEATHER...MOTORISTS TRAVELING ON HIGHWAYS 64...264...94...158 AND SURROUNDING ROADS SHOULD BE ADVISED OF AREAS OF SMOKE WHICH COULD REDUCE VISIBILITIES TO LESS THAN ONE MILE THIS MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ABOVE NORMAL TEMPERATURES MAY REQUIRE A HEAT ADVISORY ON TUESDAY. SMOKE FROM THE EVANS ROAD FIRE COULD AFFECT THE AREA FOR THE NEXT FEW DAYS. ADDITIONAL DENSE SMOKE ADVISORIES MAY ALSO BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ104-100830- OUTER BANKS HYDE- 420 AM EDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 9, 12:04 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1204 PM EDT MON JUN 9 2008 NCZ045>047-081-103-092100- WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-OUTER BANKS DARE- INCLUDING THE CITIES OF...PLYMOUTH...COLUMBIA... KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...SOUTHERN SHORES 1204 PM EDT MON JUN 9 2008 SMOKE FROM A LARGE WILDFIRE OVER SOUTHERN TYRRELL...NORTHERN HYDE AND SOUTHERN WASHINGTON COUNTIES WILL CONTINUE TO PRODUCE REDUCED VISIBILITIES OVER PORTIONS OF THE AREA THIS AFTERNOON. LIGHT NORTHERLY WINDS HAVE PUSHED THE PLUME SOUTH ACROSS MUCH OF HYDE COUNTY AND ADJACENT PAMLICO SOUND. VISIBILITIES WILL BE REDUCED TO 1 MILE OR LESS AT TIMES ALONG PORTIONS OF HIGHWAYS 94 AND 264...AS WELL AS OTHER LOCAL ROADS. THE WINDS ARE EXPECTED TO BECOME SOUTHEAST LATE THIS AFTERNOON. THIS WILL PUSH THE SMOKE PLUME BACK TO THE NORTH ACROSS MAINLAND DARE COUNTY AND THE OUTER BANKS NORTH OF HATTERAS. MOTORISTS IN THESE AREAS ARE URGED TO BE ALERT FOR SUDDENLY REDUCED VISIBILITIES. SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN CASE A SUDDEN STOP IS NEEDED.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:13 PM EDT | Marine Weather Statement | MHX | 5 hr | |
| Jun 9, 4:36 PM EDT | Heat Advisory | MHX | Beaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more | 27 hr |
| Jun 9, 4:45 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Onslow | 33 min |
| Jun 9, 6:34 PM EDT | Marine Weather Statement | MHX | 15 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.